The use of herbal supplements in the US has increased dramatically in recent years. These products are not regulated by the Food and Drug Administration (FDA) with the same scrutiny as conventional drugs. Patients who use herbal supplements often do so in conjunction with conventional drugs. This article is a review of potential adverse interactions between some of the commonly used herbal supplements and analgesic drugs. Non-steroidal anti-inflammatory drugs (NSAIDs), particularly aspirin, have the potential to interact with herbal supplements that are known to possess antiplatelet activity (ginkgo, garlic, ginger, bilberry, dong quai, feverfew, ginseng, turmeric, meadowsweet and willow), with those containing coumarin (chamomile, motherworth, horse chestnut, fenugreek and red clover) and with tamarind, enhancing the risk of bleeding. Acetaminophen may also interact with ginkgo and possibly with at least some of the above herbs to increase the risk of bleeding. Further, the incidences of hepatotoxicity and nephrotoxicity may be augmented by acetaminophen when concomitantly used with the potentially hepatotoxic herbs Echinacea and kava, and with herbs containing salicylate (willow, meadowsweet), respectively. The concomitant use of opioid analgesics with the sedative herbal supplements, valerian, kava and chamomile, may lead to increased central nervous system (CNS) depression. The analgesic effect of opioids may also be inhibited by ginseng. It is suggested that health-care professionals should be more aware of the potential adverse interactions between herbal supplements and analgesic drugs, and take appropriate precautionary measures to avoid their possible occurrences. However, as most of the interaction information available is based on individual case reports, animal studies and in vitro data, further research is needed to confirm and assess the clinical significance of these potential interactions.